Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 45, NWS Pueblo, CO

June 3, 2020Fremont County, Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 3, 2020, 1:47 PM MDT for Fremont County, Pueblo County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2020, 1:47 PM MDT (19:47 UTC)
Expired
Jun 3, 2020, 2:15 PM MDT
In force
28 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fremont County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 72 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.8 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-346 J/kg
Mixed-layer LCL
2360 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

501 
WUUS55 KPUB 031947
SVRPUB
COC043-101-032015-
/O.NEW.KPUB.SV.W.0045.200603T1947Z-200603T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
147 PM MDT Wed Jun 3 2020

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Fremont County in central Colorado...
  Northwestern Pueblo County in southeastern Colorado...

* Until 215 PM MDT.

* At 146 PM MDT, a severe thunderstorm was located over Florence, or
  18 miles north of Junkins Burn Scar, moving east at 25 mph.

  HAZARD...60 mph wind gusts

  SOURCE...Radar indicated. At 140 PM, a wind gust to 62 mph was 
           reported 2 miles north northeast of Florence at the 
           Fremont county airport.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Florence, Penrose, Canon City and Pueblo West. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3842 10475 3817 10487 3825 10505 3826 10505
      3826 10506 3833 10523 3849 10515
TIME...MOT...LOC 1946Z 291DEG 20KT 3840 10513 

HAIL...<.75IN
WIND...60MPH
 
$$

KT
2 follow-up statements
639 
WWUS55 KPUB 031954
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
154 PM MDT Wed Jun 3 2020

COC043-101-032015-
/O.CON.KPUB.SV.W.0045.000000T0000Z-200603T2015Z/
Fremont CO-Pueblo CO-
154 PM MDT Wed Jun 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR SOUTHEASTERN FREMONT AND NORTHWESTERN PUEBLO COUNTIES...

At 154 PM MDT, a severe thunderstorm was located over Florence, or 17
miles north of Junkins Burn Scar, moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Florence, Penrose and Pueblo West. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3842 10476 3820 10488 3834 10519 3848 10513
      3846 10497
TIME...MOT...LOC 1954Z 291DEG 20KT 3838 10508 

HAIL...<.75IN
WIND...60MPH
 
$$

KT
989 
WWUS55 KPUB 032007
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
207 PM MDT Wed Jun 3 2020

COC043-101-032016-
/O.EXP.KPUB.SV.W.0045.000000T0000Z-200603T2015Z/
Fremont CO-Pueblo CO-
207 PM MDT Wed Jun 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FREMONT AND
NORTHWESTERN PUEBLO COUNTIES WILL EXPIRE AT 215 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3842 10476 3820 10488 3834 10519 3848 10513
      3846 10497
TIME...MOT...LOC 2006Z 291DEG 20KT 3836 10501 

$$

KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 11:19 AM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 3, 11:19 AM MDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1119 AM MDT Wed Jun 3 2020

.UPDATE...
Issued at 950 AM MDT Wed Jun 3 2020

Updated precipitation chances based on the latest model guidance.
Expect showers and thunderstorms to develop by late morning into
early afternoon over the Mountains, spreading east into the
Plains, primarily north of Highway 50, with more isolated activity
to the south. CAPE values are higher over the far Eastern Plains
and one or two stronger storms may be possible over Kiowa County
by late afternoon. Mozley

&&

.SHORT TERM...(Today and tonight)
Issued at 429 AM MDT Wed Jun 3 2020

Upper ridge remains in place for another day over srn CO, though air
mass across the region will continue to dry, especially over the
mountains. Expect another relatively down day for convection over
most of the mountains and high valleys as PWAT values continue to
fall, with mainly isolated tsra expected. Same story for the I-25
corridor as storms will be fairly isolated, though wly flow aloft
increases enough to push any activity that does form over the
mountains eastward onto the plains late in the day. Over the ern
plains, weak forcing as upper wave slides by to the north and
diffuse surface boundary provides some low level convergence,
leading to perhaps an upturn in tsra near the KS border by late
afternoon. SWODY1 marginal severe risk dips down and includes a
portion of the far eastern plains, though better forcing and shear
will lie farther north in ne CO/nw KS, where mid/upper level flow is
stronger. Not much change in heights/temps aloft today, and expect
max temps within a few degf of yesterday's readings. Overnight,
convection ends fairly quickly, with any strong storms on the plains
shifting into KS during the evening. Overnight min temps will end up
little changed from the past several days, with clearing skies and
light winds by early Thu morning.

.LONG TERM...(Thursday through Tuesday)
Issued at 429 AM MDT Wed Jun 3 2020

Thursday-Friday...Upper level ridging looks to build across the
Rockies through the day Friday, as eastern Pacific energy is progged
to move onshore across the southern California Coast and slowly lift
out into the Desert Southwest. Models continue to indicate a slow
drying of the mid level moisture with dry line pushing east across
the far southeast plains and into western Kansas and Oklahoma on
Thursday, though there will likely be enough residual moisture to
support isolated to scattered higher based storms over and near the
higher terrain both Thursday and Friday afternoon and early evening.
There are some differences on how fast low level moisture mixes out
across the area, with current SPC Day 2 Outlook indicating a small
sliver of the far southeast plains in the marginal risk of severe
storms on Thursday. Warm air under the building ridge will help
boost temperatures to above seasonal levels, with highs pushing into
the 90s to around the century mark across the plains, warmest on
Friday. Highs look to be in the the 70s and 80s across the high
mountain valleys and higher terrain both days, with highs in the 50s
and 60s at the peaks.

Friday night-Saturday night...Differences remain on location and
speed of the eastern Pacific energy as it lifts out across the Great
Basin and Rockies, with the GFS faster and further south and west
with said energy, as compared to the ECMWF and Canadian runs. Either
way, the best lift and moisture associated with this system looks to
be across the western half of the district on Saturday, with chance
and likely pops spreading across the higher terrain through the day.
Again, depending on timing and location of this passing system,
there could be critical fire weather conditions across portions of
southern Colorado on Saturday, with gusty southern winds possible
through the afternoon and evening hours. Temperatures on Saturday
will cool slightly from Friday's levels, as cooler air aloft pushes
across the area ahead of the passing system.

Sunday-Tuesday...More eastern Pacific energy is progged to dig
across the Great Basin Sunday and Monday, with moderate to strong
southwest flow aloft progged across the Rockies. This will lead to
more widespread critical fire weather days across the region, with
mainly dry, breezy to windy conditions combined with above seasonal
temperatures. There are differences on timing and location of this
system as it translates across the Rockies, though current grids
have chances of precipitation for mainly northern portions of the
state, along with cooler temperatures areawide on Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1116 AM MDT Wed Jun 3 2020

Showers and thunderstorms will be possible at all three terminals
this afternoon and evening. KCOS will have the greatest chances at
seeing a thunderstorm. Reduced VIS and CIGS along with gusty
outflow winds to near 40 kts are possible with passing storms.
Otherwise, VFR conditions are anticipated through Thursday
afternoon. Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MOZLEY
SHORT TERM...PETERSEN
LONG TERM...MW
AVIATION...MOZLEY
Hazardous weather outlook, Jun 3, 11:22 AM MDT, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1122 AM MDT Wed Jun 3 2020

COZ058>089-093>099-041730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1122 AM MDT Wed Jun 3 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will develop over the
mountains, and then spread to most interior valleys by mid to
late afternoon. A few storms will also develop over the eastern
plains and Interstate 25 corridor by mid-afternoon, with storms
lingering into the evening near the Kansas border. A few strong to
severe storms will be possible this afternoon and evening over
Kiowa, Prowers and Bent Counties, with winds over 60 mph and hail
up to the size of quarters. Over the remainder of the area,
storms today may produce hail up to dime size, wind gusts to 50
mph, frequent lightning and brief heavy rainfall. If a heavier
thunderstorms moves over a burn scar, flash flooding will be
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Afternoon and evening thunderstorms will remain possible Thursday
through Saturday, with the best coverage expected over the higher
terrain on Saturday. On Thursday, there will be chances for strong
to severe storms across eastern portions of Kiowa, Prowers and
Baca Counties, with large hail up to the size of quarters and
damaging wind gusts the main severe storm threat. There will also
be a threat of flash flooding, if storms form or move across the
Spring, Decker, Junkins, and Hayden Pass burn scars.

Critical fire weather conditions will be possible across portions
of southern Colorado Saturday through Monday, as breezy to windy
conditions develop across the region into early next week.

Over the mountains, temperatures are expected to remain warm for the
next several days, with overnight lows staying above freezing. This
will enhance the melting of the higher elevation snow pack, with
increased flows and speeds expected in area rivers and streams.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across all of south central and southeast Colorado this
afternoon and evening.

88/88

In the hours before

Special weather statement, Jun 3, 1:26 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
126 PM MDT Wed Jun 3 2020

COZ077-079-081-083-085-086-032000-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
126 PM MDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT...
SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES UNTIL 200 PM
MDT...

At 125 PM MDT, Doppler radar was tracking a strong thunderstorm near
Canon City, or 26 miles north of Junkins Burn Scar, moving east at 20
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Florence, Canon City and Penrose.

LAT...LON 3840 10531 3857 10531 3859 10493 3837 10492
TIME...MOT...LOC 1925Z 269DEG 16KT 3850 10522

MG
Special weather statement, Jun 3, 1:39 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
139 PM MDT Wed Jun 3 2020

COZ084-085-032030-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
139 PM MDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
230 PM MDT...

At 139 PM MDT, Doppler radar was tracking a strong thunderstorm near
Peyton, or 22 miles northeast of Colorado Springs, moving east at 35
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Eastern Colorado Springs, Calhan, Ramah, Peyton and Falcon.

LAT...LON 3884 10406 3886 10465 3902 10464 3913 10412
      3913 10405
TIME...MOT...LOC 1939Z 249DEG 30KT 3896 10444

kam
Local storm report, Jun 3, 1:45 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
145 PM MDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND GST     2 NNE FLORENCE          38.42N 105.10W
06/03/2020  M62 MPH          FREMONT            CO   AWOS

            AWOS STATION K1V6 FREMONT COUNTY ARPT.

&&

MG

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 1:26 PM MDTSpecial Weather StatementPUBFremont34 min
Jun 3, 1:39 PM MDTSpecial Weather StatementPUBEl Paso51 min
Jun 3, 2:06 PM MDTSpecial Weather StatementPUBLas Animas39 min
Jun 3, 4:30 PM MDTSpecial Weather StatementPUBCrowley45 min
Jun 3, 5:11 PM MDTSpecial Weather StatementPUBProwers49 min
Jun 3, 5:25 PM MDTSpecial Weather StatementPUBBaca65 min
Jun 3, 5:58 PM MDTSpecial Weather StatementPUBProwers62 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.